Colorado, 2020

Wildfire in Colorado, July 31, 2020

July 31, 2020 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 1 mile east of the Utah/Colorado border between Brown's Park and Dinosaur.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 1 mile east of the Utah/Colorado border between Brown's Park and Dinosaur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 1:41 PM MST, 5 minutes earlier.

Area forecast discussion, Jul 31, 1:41 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
241 PM MDT Fri Jul 31 2020

.SHORT TERM...(Tonight through Saturday night)
Issued at 240 PM MDT Fri Jul 31 2020

U/A hand analysis is showing ridging extending from the subtropics
to the arctic circle over western NOAM. The anomalous heights
under the ridge will be stubborn to break down and an extended
period of hot...northwest flow is in store for the CWA. This
northwest flow can throw a wicked curveball at times...especially
when and where convection will fire. Sometimes unexpectedly in
the middle of the night thanks to the jet placement aloft. For now
the central and southern Colorado and northeast Utah mountains
will be favored for orographic flow to initially release the
instability and pop storms. Valleys close to the terrain may see
some storms roll off as they drift south. Doubtful much rain will
be seen in the next few days with gusty outflow winds the main
threat. New fire starts also a concern. Hot temperatures will be
another concern with highs likely to reach the triple digits over
much of the lower desert valleys. Luckily the drier atmosphere
will allow radiational cooling to drop lows at least into the
lower 70s so heat headlines not planned attm. No relief in this
pattern through early next week.

.LONG TERM...(Sunday through Friday)
Issued at 240 PM MDT Fri Jul 31 2020

High pressure is going to dominate the pattern for the week. Some
subtle disturbances riding over the top of the ridge will bring
weather to the Front Range, and trigger some moisture to wrap around
in our CWA. Pockets of 0.75 inch PW associated with this little
splash of extra moisture will keep a low chance of showers and
thunderstorms in the forecast, mainly along the Great Divide.
Otherwise, the rest of the CWA will be hot and dry, with the lower
valleys flirting with triple digit afternoon highs.

Models are still hinting at a pattern change mid to late next week,
with the high pressure being pushed east with a trough moving into
the Pacific Northwest. As the high settles over the Southern Plains,
another trough will develop off the California coast, setting the
stage for a potential subtropical moisture surge. PW values are
forecast to increase into the 0.75-1.00 inch range, which, along
with increasing dew points, will lead to higher shower and
thunderstorm activity. There are still discrepancies between models,
especially in the positioning of the ridge and trough driving the
moisture plume, but each subsequent model run has been showing some
variation of this pattern, so confidence is growing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1149 AM MDT Fri Jul 31 2020

VRF conditions with no ceilings will prevail for the next 24
hours. Most TAF sites will see gusts of 20-25 knots this
afternoon, but the gusts will diminish after sunset. Otherwise,
winds will be light and terrain driven through the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...BGB
AVIATION...BGB/DP
Hazardous weather outlook, Jul 31, 3:03 AM MST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
403 AM MDT Fri Jul 31 2020

COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
403 AM MDT Fri Jul 31 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Expect isolated thunderstorms to develop this afternoon over the
mountains of the Continental Divide. This activity is expected to
diminish early this evening, fully dissipating by sunset. Gusty
winds will be the primary threat with developing storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High pressure will continue to bring warmer and drier conditions.
An exception will be along the Continental Divide where isolated
to scattered thunderstorms will be possible each afternoon. A
monsoonal surge of moisture is possible beginning Thursday
portending greater thunderstorm coverage for the end of the coming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Yampa River Basin

When
July 31, 1:46 PM MST to 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The Pots Fire began at the end of July due to lightning 1 mile east of the Utah/Colorado border between Brown's Park and Dinosaur. The fire grew to 235 acres before it was contained in early August.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899785.